Beyond the Initial Phase: Compartment Models for Disease Transmission

  • Ping Yan
  • Gerardo Chowell
Part of the Texts in Applied Mathematics book series (TAM, volume 70)


We start with simple models that describe the dynamics of disease transmission over time t in a constant population of size m and investigate the long-term epidemic dynamics as t →. In these simple models, we assume there is no replacement of susceptible individuals due to demographic input of susceptible newborns. The population is partitioned into compartments, with at least one compartment representing the prevalence of individuals who are susceptible to infection and at least one compartment representing the prevalence of individuals who are infectious (at time t).


  1. Allen, L. J. (2010). An introduction to stochastic processes with applications to biology. Boca Raton, FL: CRC Press.Google Scholar
  2. Allen, L. J. (2017). A primer on stochastic epidemic models: Formulation, numerical simulation, and analysis. Infectious Disease Modelling, 2(2), 128–142.CrossRefGoogle Scholar
  3. Anderson, D., & Watson, R. (1980). On the spread of a disease with gamma distributed latent and infectious periods. Biometrika, 67(1), 191–198.CrossRefGoogle Scholar
  4. Andersson, H., & Djehiche, B. (1998). A threshold limit theorem for the stochastic logistic epidemic. Journal of Applied Probability, 35(3), 662–670.MathSciNetCrossRefGoogle Scholar
  5. Bailey, N. T. J. (1975). The mathematical theory of infectious diseases and its applications (2nd ed.). London: The Griffin & Company Ltd.zbMATHGoogle Scholar
  6. Ball, F. G., Britton, T., & Neal, P. (2016). On expected durations of birth-death processes, with applications to branching processes and SIS epidemics. Journal of Applied Probability, 53, 203–215.MathSciNetCrossRefGoogle Scholar
  7. Brauer, F. (2008). Compartmental models in epidemiology. In F. Brauer, P. van den Driessche, & J. Wu (Eds.), Mathematical epidemiology (Chapter 2). Berlin: Springer.CrossRefGoogle Scholar
  8. Brauer, F., van den Driessche, P., & Wu, J. (Eds.). (2008). Mathematical epidemiology. Berlin: Springer.zbMATHGoogle Scholar
  9. Castillo-Chávez, C., Blower, S., van den Driessche, P., Kirschner D., & Yakubu, A. A. (2000). Mathematical approaches for emerging and reemerging infectious diseases. New York, NY: Springer.zbMATHGoogle Scholar
  10. Clancy, D. (2018). Precise estimates of persistence time for SIS infections in heterogeneous populations. Bulletin of Mathematical Biology, 80(11), 2871–2896. MathSciNetCrossRefGoogle Scholar
  11. Clancy, D., & Mendy, S. T. (2011). Approximating the quasi-stationary distribution of the SIS model for endemic infection. Methodology and Computing in Applied Probability, 12(3). MathSciNetCrossRefGoogle Scholar
  12. Cox, D. R. (2006). Principles of statistical inference. Cambridge: Cambridge Press.CrossRefGoogle Scholar
  13. Deakin, M. A. B. (1975). A standard form for the Kermack-McKendrick epidemic equations. Bulletin of Mathematical Biology, 37, 91–95.CrossRefGoogle Scholar
  14. Diekmann, O., & Heesterbeek, J. A. P. (2000). Mathematical epidemiology of infectious diseases: Model building, analysis and interpretation. Mathematical and computational biology (Vol. 5). Chichester: Wiley.zbMATHGoogle Scholar
  15. Erdös, P., & Rényi, A. (1961). On the evolution of random graphs. Bulletin of the International Statistical Institute, 38, 343–347.MathSciNetzbMATHGoogle Scholar
  16. Feng, Z., Xu, D., & Zhao, H. (2007). Epidemiological models with non-exponentially distributed disease stages and applications to disease control. Bulletin of Mathematical Biology. MathSciNetCrossRefGoogle Scholar
  17. Hernádez-Suárez, C. M., & Castillo-Chavex, C. (1999). A basic result on the integral for birth-death Markov processes. Mathematical Biosciences, 161, 95–104.MathSciNetCrossRefGoogle Scholar
  18. Hethcote, H. W., & van den Driessche, P. (1991). Some epidemiological models with nonlinear incidence. Journal of Mathematical Biology, 29, 271.MathSciNetCrossRefGoogle Scholar
  19. Isham, V. (1991). Assessing the variability of stochastic epidemics. Mathematical Biosciences, 107, 209–224.CrossRefGoogle Scholar
  20. Isham, V. (2005). Stochastic models for epidemics. In A. C. Davison, Y. Dodge, & N. Wermuth (Eds.), Celebrating statistics: papers in honour of Sir David Cox on his 80 th birthday. Oxford statistical science series (Chapter 1, Vol. 33). Oxford: Oxford University Press.Google Scholar
  21. Karlin, S., & Taylor, H. M. (1975). A first course in stochastic processes (2nd ed.). Cambridge, MA: Academic Press.zbMATHGoogle Scholar
  22. Kendall, D. (1956). Deterministic and stochastic epidemics in closed populations. In Proceedings of Fifth Berkeley Symposium on Mathematical Statistics and Probability (Vol. 4, pp. 149–165). Berkeley, CA: University of California Press.Google Scholar
  23. Kermack, W. O., & McKendrick, A. G. (1927). Contributions to the mathematical theory of epidemics, part I. Proceedings of the Royal Society London A, 115, 700–721.Google Scholar
  24. Krishnarajah, I., Cook, A., Marion, G., & Gibson, G. (2005). Novel moment closure approximations in stochastic epidemics. Bulletin of Mathematical Biology, 67, 855–873.MathSciNetCrossRefGoogle Scholar
  25. Lefèvre, C., & Picard, P. (1995). Collective epidemic processes: A general modelling approach to the final outcome of SIR infectious diseases. In D. Mollison (Ed.), Epidemic models: Their structure and relation to data (pp. 53–70). Cambridge: Cambridge University Press.zbMATHGoogle Scholar
  26. Li, M. Y., Muldowney, J. S., & van den Driessche, P. (1999). Global stability of SEIRS models in epidemiology. Canadian Applied Mathematics Quarterly, 7(4), 409–425.MathSciNetzbMATHGoogle Scholar
  27. Ludwig, D. (1975). Final size distributions for epidemics. Mathematical Biosciences, 23, 33–46.MathSciNetCrossRefGoogle Scholar
  28. Martin-Löf, A. (1988). The final size of a nearly critical epidemic, and the first passage time of a Wienner process to a parabolic barrier. Journal of Applied Probability, 35, 671–682.CrossRefGoogle Scholar
  29. Nåsell, I. (2002). Stochastic models of some endemic infections. Mathematical Biosciences, 179, 1–19.MathSciNetCrossRefGoogle Scholar
  30. Nåsell, I. (2003). Moment closure and the stochastic logistic model. Theoretical Population Biology, 63(2), 159–168.CrossRefGoogle Scholar
  31. Pinto, A., Martins, J., & Stollenwerk, N. (2009). The higher moments dynamic on SIS model. In T. E. Simos, et al. (Eds.), Numerical Analysis and Applied Mathematics, AIP Conference Proceedings (Vol. 1168, pp. 1527–1530). College Park, MD: AIP.Google Scholar
  32. Ross, S. M. (1996). Stochastic processes (2nd ed.). New York, NY: Wiley.zbMATHGoogle Scholar
  33. Scalia-Tomba, G. (1985). Asymptotic final size distribution for some chain binomial processes. Advances in Applied Probability, 17, 477–495.MathSciNetCrossRefGoogle Scholar
  34. von Bahr, B., & Martin-Löf, A. (1980). Threshold limit theorems for some epidemic processes. Advances in Applied Probability, 12, 319–349.MathSciNetCrossRefGoogle Scholar
  35. Wearing, H. J., Rohani, P., & Keeling, M. J. (2005). Appropriate models from the management of infectious diseases. PLoS Medicine, 7, 621–627.Google Scholar

Copyright information

© Crown 2019

Authors and Affiliations

  • Ping Yan
    • 1
    • 2
  • Gerardo Chowell
    • 3
  1. 1.Infectious Diseases Prevention and Control BranchPublic Health Agency of CanadaOttawaCanada
  2. 2.Department of Statistics and Actuarial Science, Faculty of MathematicsUniversity of WaterlooWaterlooCanada
  3. 3.School of Public HealthGeorgia State UniversityAtlantaUSA

Personalised recommendations